[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
July 6, 1946

WOOD'S LIGHT FLUORESCENCE PHENOMENON IN QUINACRINE MEDICATION

Author Affiliations

Assistant Professor, Department of Dermatology, Northwestern University Medical School Chicago; Chief of Medical Service, Gardiner General Hospital; Instructor, Department of Medicine, Northwestern University Medical School Medical Corps, Army of the United States

JAMA. 1946;131(10):808-809. doi:10.1001/jama.1946.02870270008003
Abstract

As the result of the extensive use of quinacrine hydrochloride (atabrine) as an antimalarial drug during the war, its pharmacologic properties have become well known and have been discussed thoroughly in the literature. Temporary yellow discoloration of the skin and certain types of associated skin reaction, including bluish pigmentation of the nails and palate,1 due to the prolonged use of atabrine as an antimalarial prophylactic, have also been reported and observed by army physicians.

It is well known that atabrine when given orally accumulates in the tissues and is slowly excreted from the body. When its use is discontinued, excretion continues for long periods. Our present discussion shows that it is still present in the nails a year or more after regular oral ingestion of the drug has been stopped. The practical application in determining whether or not troops are taking or have taken atabrine prophylaxis or treatment will

First Page Preview View Large
First page PDF preview
First page PDF preview
×